Econometrica: Mar 1996, Volume 64, Issue 2

An Asymtotic Theory of Bayesian Inference for Time Series

https://doi.org/0012-9682(199603)64:2<381:AATOBI>2.0.CO;2-B
p. 381-412

Peter C. B. Phillips, Werner Ploberger

This paper develops an asymptotic theory of Bayesian inference for time series. A limiting representation of the Bayesian data density is obtained and shown to be of the same general exponential form for a wide class of likelihoods and prior distributions. Continuous time and discrete time cases are studied. In discrete time, an embedding theorem is given which shows how to embed the exponential density in a continuous time process. From the embedding we obtain a large sample approximation to the model of the data that corresponds to the exponential density. This has the form of discrete observations drawn from a nonlinear stochastic differential equation driven by Brownian motion. No assumptions concerning stationarity or rates of convergence are required in the asymptotics. Some implications for statistical testing are explored and we suggest tests that are based on likelihood ratios (or Bayes factors) of the exponential densities for discriminating between models.

Log In To View Full Content

Back